The Acetaminophen Awareness Coalition (AAC), of which the National Council on Patient Information
and Education (NCPIE) is a partner, is reminding consumers that taking too much acetaminophen, a
common drug ingredient found in more than 600 medications, can be dangerous. AAC is encouraging
individuals to pay attention to drug labels. “Doubling up” on medications that contain acetaminophen
can lead to liver failure. Acetaminophen is found in prescription pain relievers and in many over-the-
counter (OTC) pain relievers, fever reducers, and sleep aids, as well as in numerous cough, cold, and
flu medicines. While safe and effective when used as directed, there is a limit as to how much can be
taken in one day.
With cold and flu season here, the AAC wants to raise awareness about safe use of acetaminophen.
AAC encourages consumers to take the following four steps to ensure safe use of acetaminophen-
- Always read and follow the medicine label.
- Know if medicines contain acetaminophen, which is in bold type or highlighted in the “active
ingredients” section of OTC medicine labels and sometimes listed as “APAP” or “acetam” on
- Never take two medicines that contain acetaminophen at the same time.
- Ask a health care provider or pharmacist if you have questions about dosing instructions or
medicines that contain acetaminophen.
Related from NCPIE: